FDA Issues Recall for Implantable Infusion Pumps

John Otrompke

Disclosures

February 24, 2011

February 24, 2011 — The US Food and Drug Administration (FDA) has issued a Class I recall for certain lots of implantable infusion pumps manufactured by Medtronic, which are used in patients undergoing therapy that requires the constant delivery of drugs or fluids.

The Class I recall, which was initiated January 14, is the most serious type of recall, and involves situations in which there is a reasonable probability that the use of these products will cause serious adverse health consequences or death.

However, the company is not retrieving the product from the field or recommending the removal of the product.

The recall was issued for Medtronic SynchroMed II (model number 8637) and SynchroMed EL Implantable Infusion Pump (model numbers 8626 and 8627) and Refill Kits (model numbers 8551, 8555, 8561, 8562, 8564, 8565, and 8566).

The recall did not include Medtronic's MiniMed Infusion Pumps or external insulin pumps for diabetes, according to the FDA. The devices included in the recall were distributed beginning in April 1999.

The problem with the devices is the potential for "pocket fills" to occur, in which the drug is injected into the pump pocket (the area under the skin where the pump is placed) instead of the pump. Between 1996 and 2010, 8 deaths and 270 events requiring medical intervention were reported related to the occurrence of pocket fills, according to the FDA. The rate of occurrence per refill opportunity is at least 1 in 10,000. However, Medtronic determined that the problem could be addressed with updated product labeling and instructions to physicians.

To ensure safe and correct use of the device, it is essential that the needle be inserted through the refill septum until it has reached the needle stop in the pump reservoir. Pocket fills can occur because the physician relies heavily on tactile feedback to determine if the needle is correctly positioned in the pump reservoir during drug refill.

Additionally, providers can adopt a number of strategies to watch for pocket fills. They can check for a discrepancy between the volume of drug in the pump and the expected volume. Providers can also look for swelling at the injection site or watch for an unusual reaction in the patient, such as burning or stinging, at the time of the injection.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....